Fentanyl withdrawal symptoms

Fentanyl withdrawal symptoms

This drug, like other opioids can lead to dependence and withdrawal symptoms whether it is being used legitimately for pain or recreationally. Quickly stopping the drug or even just lowering the dose may lead to withdrawal symptoms.

If you are using medically supervised fentanyl, do not stop it abruptly (“cold turkey”) as this will lead to an opioid withdrawal syndrome. Your doctor will direct you on a careful and slow “taper” of the medication. Tapering is the slow removal of the drug from your body over a set period of time to help lessen the unpleasant effects. If needed, a treatment clinic can start and monitor your safe withdrawal.

Fentanyl withdrawal symptoms:

Fentanyl withdrawal symptoms
  • overwhelming desire for the opioid
  • anxiety, irritability, depression
  • difficulty sleeping, or being tired during the day
  • nausea and vomiting
  • stomach cramps and diarrhea
  • sweating or shivering
  • muscle aches
  • shivering or goosebumps
  • yawning
  • runny nose and watery eyes

Withdrawal signs and symptoms may begin within 6 to 30 hours after you stop using fentanyl. Symptoms tend to peak at around 36 to 72 hours. By about day 5 to 8 the worst symptoms should begin to subside, but some symptoms, such as a lower tolerance to pain, sleep disturbances, or anxiety, can continue for months.

Once you have stopped using fentanyl, you are at a much greater risk of fatal overdose because your opioid tolerance has decreased. Speak with your doctor or clinic about how to manage cravings that may occur after you have tapered your dose.

RelatedOpioid Use Disorder: These Treatments Are Available, Now

There is also a free, national hotline that can be used to help those with drug addiction and mental health needs.

  • Call 1-800-662-HELP (4357) for the hotline (in English and Spanish). It is funded by the US Substance Abuse and Mental Health Services Administration (SAMHSA). It is open year-round 24 hours per day.
  • Callers can get free and confidential help navigating treatment, finding centers, and directing finances.

Naloxone (Narcan) use for a fentanyl overdose

Naloxone, often sold under the brand name Narcan, is a safe and easily accessible medication used to reverse an opioid overdose and help restore breathing by blocking or reversing the opioid effects.

Use of naloxone for a fentanyl or carfentanil overdose from adulterated pills or heroin off the street paints a different picture. These potent drugs mean that multiple bolus injections of naloxone or even continuous infusions may be needed to reverse the opioid action. Learn how to use naloxone before it is needed.

Leave a Reply

Your email address will not be published.